Texas, 2006

Winter Weather in Texas, November 30, 2006

November 30, 2006 · NWS MAF · 2 events in 2 counties and zones

A strong upper level storm system moved over the Midland forecast area bringing snow, sleet, and ice to southeastern New Mexico and west Texas. Snow amounts were small, less than 3 inches in all area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level storm system moved over the Midland forecast area bringing snow, sleet, and ice to southeastern New Mexico and west Texas. Snow amounts were small, less than 3 inches in all area. However, ice on Interstate 20 resulted in several accidents and a portion of the Interstate being closed. No injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 30, 2:10 AM CST, 17 minutes earlier.

Area forecast discussion, Nov 30, 2:10 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 AM CST THU NOV 30 2006

.SHORT TERM...
POTENT MID/UPPER LEVEL LOW IS MOVING SE ACRS NM. WATER VAPOR AND 3H
ISOTACHS INDICATE LOW WILL STILL MOVE SE NEXT FEW HOURS AS 120KT 3H
JET REMAINS ON BACKSIDE OF LOW NEAR 4 CORNERS REGION. OTHERWISE
LEADING EDGE OF ARCTIC COLD FRONT IS NEARING BIG BEND. RADAR/SFC OBS
INDICATE SN ACRS SE NM AND NW PB ATTM WITH REPORT OF 1 OF SNOW ON
GROUND IN N EDDY CO. ALSO RADAR SHOWS ISOLD-SCT SHSN (MODERATE TO
HEAVY) DEVELOPING FARTHER E ACRS CENTRAL/N PB. WRF-80 INDICATES
TROPOPAUSE FOLD DOWN THRU 3H WITH 4H-2H EPV VALUES 3-6 SUGGESTING
STRONG FRONTOGENETIC FORCING. RUC LOOKS TO BE THE FARTHEST S SOLN
WITH 5H LOW WHICH TRACKS ACRS SE NM/NW PB AND WILL SIDE WITH THAT
SOLN. ALSO MODELS ARE DEPICTING BEST 7H WAA ACRS NE EARLY THIS
MORNING AND EXPECT THIS IS WHY SHSN ARE DEVELOPING ACRS PB ATTM.
ISOLD THUNDER SNOW WILL REMAIN POSSIBLE ACRS THE E. LOOKING AT KMAF
VWP WINDS AROUND 7H ARE BACKED ABOUT 20 DEGREES MORE THAN MODELS
INDICATE AND THEREFORE EXPECT THAT 7H WAA IS A LITTLE STRONGER THAN
MODEL FCST. AS SUCH WILL OPT TO EXTEND HIGHLIGHTS THRU 15Z.
ADDITIONAL CONCERNS INCLUDE POTENTIAL NEED FOR UPDATE TO HEAVY SNOW
WARNING ACRS N-NE. ATTP WILL OPT TO NOT PLAY THAT CARD UNTIL LATER
PRIMARILY BECAUSE POSITION OF 5H LOW IS EXPECTED TO BE JUST A LITTLE
TO FAR N AND CONVECTIVE ELEMENTS IN THE E AS OF THIS WRITING ARE
TRANSLATING EWD QUICKLY. AFTER 15Z PRECIP CHANCES WILL DECREASE
...HOWEVER THERE MAY STILL BE A FEW WRAP AROUND SHSN THRU EARLY
P.M.. AS FOR TEMPS MET MOS IS RUNNING ABOUT 9 DEGREES BEHIND
MIDNIGHT TEMP AND BASED ON LOW LEVEL CAA TODAY WILL CONTINUE TO
UNDERCUT MOS. SKEPTICAL THAT M30S WILL BE REACHABLE TODAY ACRS PB/SE
NM AND WILL DECREASE TEMPS A FEW DEGREES. OTHERWISE COLD AIR JUST
STARTING THE MOVE THRU THE PASS AND WITH BATDRAW RAWS SHOWING N
WINDS 30G44 MPH EXPECT THAT THERE IS STILL A GOOD CHANCE FOR HIGH
WINDS TO DEVELOP THRU GDP AND WILL EXTEND NPW UNTIL 15Z.

.LONG TERM...
WILL BEGIN THE LONG TERM WITH WESTERLY FLOW ACROSS THE AREA AS THE
UPPER LEVEL LOW CURRENTLY WREAKING HAVOC ON THE CWA TRANSLATES
EASTWARD.  SATURDAY WE/LL SEE ANOTHER UPPER LEVEL TROUGH MOVE ACROSS
THE REGION.  THIS TROUGH IS MUCH SHALLOWER THAN THE PREVIOUS
TROUGH...BUT WILL BRING WITH IT ANOTHER FRONT SATURDAY EVENING.  WHILE
THIS FRONT WILL NOT BRING TEMPERATURES NEARLY AS COLD AS THOSE
ANTICIPATED FOR TODAY...IT WILL STILL BRING WELL BELOW NORMAL
TEMPERATURES SUNDAY.  WHILE NEITHER THE MODELS NOR MOS HAVE ANY
PRECIPITATION ASSOCIATED WITH THE FRONT AT THIS POINT...CANNOT
COMPLETELY RULE IT OUT EITHER.  IT DOES LOOK LIKE THE TIMING MAY BE
OFF WITH THE BEST LIFT AND BEST MOISTURE NOT COMPLETELY COINCIDENT.

BEYOND THE FRONT SATURDAY...AN UPPER LEVEL TROUGH IN THE GREAT LAKES
AREA WILL TRAIL ANOTHER WEAK COLD FRONT INTO THE AREA TUESDAY.  THIS
FRONT WILL NOT BE NEARLY AS COLD AS THE PREVIOUS TWO AND WILL DROP
TEMPERATURES TUESDAY AND WEDNESDAY TO JUST SLIGHTLY BELOW NORMAL FOR
THIS TIME OF YEAR.  A SOUTHERN STREAM TROUGH FORMS IN THE PACIFIC
OCEAN WEDNESDAY AND COULD AFFECT OUR WEATHER LATE NEXT WEEK.  RIGHT
NOW...JUST LOOKING AT IT TO BRING MORE MOISTURE INTO OUR AREA FROM
THE PACIFIC.  THIS WILL BRING DEWPOINTS UP AND MODERATE LOW
TEMPERATURES SOMEWHAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              34  18  55  25  /  50   0   0   0
CARLSBAD NM                33  22  56  26  /  40   0   0   0
DRYDEN TX                  41  25  57  31  /  10  10   0   0
FORT STOCKTON TX           35  26  59  32  /  10   0   0   0
GUADALUPE PASS TX          33  26  51  28  /  30   0   0   0
HOBBS NM                   34  18  54  22  /  50   0   0   0
MARFA TX                   34  12  53  23  /  10   0   0   0
MIDLAND INTL AIRPORT TX    33  19  54  25  /  40   0   0   0
ODESSA TX                  34  19  55  27  /  40   0   0   0
WINK TX                    36  19  59  22  /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...SNOW ADVISORY FROM 1 AM TO 9 AM MST THIS MORNING FOR THE
     FOLLOWING ZONES...EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS
     OF EDDY COUNTY...SOUTHERN LEA COUNTY.

     WINTER STORM WARNING FROM 1 AM TO 9 AM MST THIS MORNING FOR THE
     FOLLOWING ZONES...CENTRAL LEA COUNTY...NORTHERN LEA COUNTY.

TX...HIGH WIND WARNING FROM 1 AM TO 9 AM MST THIS MORNING FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     SNOW ADVISORY FROM 2 AM CST /1 AM MST/ TO 10 AM CST /9 AM MST/
     THIS MORNING FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
     DAWSON...GUADALUPE MOUNTAINS...HOWARD...MARTIN...MITCHELL...
     SCURRY.

     WINTER STORM WARNING FROM 2 AM TO 10 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES...GAINES.

&&

49/74
Hazardous weather outlook, Nov 30, 12:56 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1256 AM CST THU NOV 30 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010700-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1256 AM CST THU NOV 30 2006 /1156 PM MST WED NOV 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THREE TO SIX INCHES OF SNOW IS EXPECTED TO FALL OVER NORTHERN AND
CENTRAL LEA COUNTY...IN ADDITION TO GAINES COUNTY IN WEST TEXAS.
ALSO...ONE TO THREE INCHES OF SNOW IS EXPECTED TO FALL OVER EDDY
COUNTY IN NEW MEXICO...THE GUADALUPE MOUNTAINS...AND OVER THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS IN WEST
TEXAS DURING THIS TIME.  THE SNOWFALL...ALONG WITH AREAS OF
BLOWING SNOW...WILL RESULT IN HAZARDOUS DRIVING CONDITIONS ACROSS
THESE AREAS THROUGH DAYBREAK THURSDAY.

STRONG NORTHEAST WINDS WILL AFFECT GUADALUPE PASS THROUGH THE
REST OF THE NIGHT.  SINCE ONE TO THREE INCHES OF SNOW IS EXPECTED
IN THE GUADALUPE MOUNTAINS...AND THERE WILL BE AREAS OF BLOWING
SNOW...DRIVING CONDITIONS WILL BE PARTICULARLY HAZARDOUS THROUGH
GUADALUPE PASS.  MOTORISTS ARE URGED TO FIND AN ALTERNATE ROUTE IF
PLANNING TRAVEL THROUGH THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Nov 29, 10:19 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1019 PM CST WED NOV 29 2006

NMZ034-TXZ045>048-050>053-057>063-067>070-074-075-300630-
SOUTHERN LEA COUNTY-GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-
HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-
INCLUDING THE CITIES OF...EUNICE...JAL...SEMINOLE...LAMESA...
GAIL...SNYDER...ANDREWS...STANTON...BIG SPRING...COLORADO CITY...
VAN HORN...PECOS...MENTONE...RED BLUFF LAKE...KERMIT...ODESSA...
MIDLAND...GARDEN CITY...MONAHANS...CRANE...MCCAMEY...RANKIN...
BIG LAKE...ALPINE...FORT STOCKTON
1019 PM CST WED NOV 29 2006 /919 PM MST WED NOV 29 2006/

...LIGHT SNOW WILL BE POSSIBLE OVER MUCH OF SOUTHEAST NEW MEXICO AND
WEST TEXAS TONIGHT...

A STRONG COLD FRONT WILL MOVE SOUTH THROUGH WEST TEXAS TONIGHT...
PUSHING ACROSS THE RIO GRANDE RIVER BEFORE DAYBREAK THURSDAY.  THE
COLDEST AIR OF THE SEASON WILL MOVE INTO THE AREA BEHIND THIS
FRONT WITH TEMPERATURES AREAWIDE FALLING TO FREEZING OR BELOW BY
THURSDAY MORNING.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO SOUTHEAST NEW
MEXICO OVERNIGHT WITH LIGHT SNOW DEVELOPING OVER SOUTHEAST NEW
MEXICO AND MUCH OF WEST TEXAS.  AN INCH OR LESS OF SNOW
ACCUMULATION WILL BE POSSIBLE GENERALLY ALONG AND SOUTH OF A
GUADALUPE PASS TO HOBBS LINE.  FURTHER SOUTH...A LIGHT DUSTING...
IF ANY SNOWFALL IS EXPECTED TO FALL.  THIS WOULD INCLUDE LOCATIONS
GENERALLY ALONG AND SOUTH OF A MIDKIFF TO VALENTINE LINE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Mitchell

When
November 30, 2:27 AM CST to 2:00 PM CST
Where
Mitchell forecast zone
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Local law enforcement officials reported that sleet, ice pellets, and freezing rain were falling across Mitchell county. They reported that a few cars had slid off the road.

Winter Weather, Howard

When
November 30, 2:27 AM CST to 2:00 PM CST
Where
Howard forecast zone
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

The Howard County Sheriff's Office reported that Interstate 20 was icy between Mile Markers 165 and 170. Ten cars had slid off the interstate or had been involved in accidents. This resulted in the interstate being closed for a time.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5734, 5735.